Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 237, NWS Columbia, SC

August 11, 2011Fairfield County, Kershaw County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 11, 2011, 5:32 PM EDT for Fairfield County, Kershaw County, Richland County, South Carolina. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2011, 5:32 PM EDT (21:32 UTC)
Expired
Aug 11, 2011, 6:15 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Kershaw County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 43 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:54 PM EDTTSTM WND DMG4 Nnw Elgin, SCTREES DOWN ALONG SESSIONS ROAD NEAR 25 MILE CREEK.
Aug 11, 5:55 PM EDTTSTM WND DMG4 Nw Elgin, SCSEVERAL TREES DOWN ACROSS TEE PEE TRAIL RD.
Aug 11, 6:10 PM EDTTSTM WND DMG1 Nne Elgin, SCWIDESPREAD STRUCTURAL DAMAGE. OUTSTORAGE BLDGS BLOWN APART, ROOF DAMAGE ON HOUSE AND FRONT PORCH MOVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WUUS52 KCAE 112132
SVRCAE
SCC039-055-079-112215-
/O.NEW.KCAE.SV.W.0237.110811T2132Z-110811T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT THU AUG 11 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHWESTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 PM EDT

* AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES WEST OF LUGOFF...OR 11 MILES NORTHEAST OF DENTSVILLE...AND
  MOVING NORTHEAST AT 5 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE LUGOFF AND CAMDEN

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3442 8097 3431 8051 3402 8073 3418 8115
TIME...MOT...LOC 2132Z 204DEG 4KT 3423 8087

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:05 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 11, 5:05 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
505 PM EDT THU AUG 11 2011

.SYNOPSIS...
A WEAK TROUGH WILL REMAIN NEAR THE FORECAST AREA THROUGH SATURDAY.
AN APPROACHING COLD FRONT WILL MOVE INTO THE AREA SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THROUGH EARLY THIS EVENING...CONVERGENCE INTO THE SURFACE TROUGH
AND CONTINUED HEATING WILL HELP SUPPORT ISOLATED TO SCATTERED
THUNDERSTORMS. TEMPERATURES WILL BEGIN TO FALL BACK INTO THE LOWER
90S AND UPPER 80S THROUGH THE EVENING.

THROUGH TONIGHT...THE SURFACE TROUGH AND A MID-LEVEL SHORTWAVE
TROUGH MAY SUPPORT THUNDERSTORMS TONIGHT. EXPECT LIMITED COVERAGE
BECAUSE OF MOISTURE SOMEWHAT SHALLOW AND THE LOSS OF HEATING.
FORECASTED CHANCE POPS WHICH IS SUPPORTED BY AN AVERAGE OF THE MAV
AND MET MOS PLUS THE SREF GUIDANCE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
THE SURFACE TROUGH LINGERING NEAR THE AREA PLUS A SERIES OF
MID-LEVEL SHORTWAVE TROUGHS IN THE WESTERLY AND DIFLUENT FLOW
SUPPORTS SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SATURDAY.
HOWEVER...COVERAGE SHOULD BE LIMITED BECAUSE THE TROUGH AND STRONGER
CONVERGENCE MAY OCCUR JUST SOUTH OF THE FORECAST AREA. ALSO...CLOUDINESS
SHOULD LIMIT INSTABILITY. FORECASTED CHANCE POPS WHICH WAS
SUPPORTED BY THE GUIDANCE CONSENSUS. THE CLOUDINESS SHOULD HELP
HOLD DOWN TEMPERATURES AND EXPECT HIGHS LOWER THAN WHAT WE HAVE
EXPERIENCED LATELY. USED THE CONSENSUS FOR THE TEMPERATURES FRIDAY
THROUGH SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE GREATEST THUNDERSTORM CHANCE WILL LIKELY BE SUNDAY. THE GFS
HAS BEEN CONSISTENT SHOWING A COLD FRONT MOVING INTO THE AREA. THE
FRONT APPEARS TO SHIFT EAST OF THE REGION MONDAY WITH DRY RIDGING
DOMINATING TUESDAY AND WEDNESDAY. SOME MOISTURE RECOVERY WILL
LIKELY OCCUR THURSDAY.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
NEARLY STATIONARY WEAK BOUNDARY REMAINS DRAPED OVER THE CENTRAL SC
MIDLANDS. SCTD-BKN MID-LEVEL CLOUDS WILL CONTINUE TO STREAM ACROSS
THE AREA THIS AFTERNOON INTO TONIGHT. ISOLD/SCTD CONVECTION THIS
AFTERNOON INTO EARLY THIS EVENING...SO WILL INCLUDE MENTION OF CB
IN THE TAFS. BUFKIT TIME-SECTIONS INDICATING MID-LEVEL CLOUDS WILL
LINGER THROUGHOUT THE OVERNIGHT HOURS...BUT SOME OCNL BREAKS MAY
OCCUR WHICH MAY ALLOW SOME MVFR FOG TO DEVELOP AT FOG-PRONE AREAS
SUCH AS AGS AND OGB. OTHERWISE GENERALLY VFR CONDITIONS ACROSS THE
CWA DURING THE TAF PERIOD.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MAINLY IN
PATCHY MORNING FOG AND AFTERNOON THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 11, 6:20 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
620 AM EDT THU AUG 11 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
620 AM EDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 11, 4:34 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
434 PM EDT THU AUG 11 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     4 E BOWMAN              33.35N 80.62W
08/11/2011                   ORANGEBURG         SC   DEPT OF HIGHWAY

            SEVERAL TREES DOWN ON EBENEZER RD.

&&

HC
Special weather statement, Aug 11, 5:24 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
524 PM EDT THU AUG 11 2011

SCZ015-112215-
LANCASTER-
524 PM EDT THU AUG 11 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN LANCASTER
COUNTY THROUGH 615 PM EDT...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 36 MILES NORTH OF
LANCASTER TO 35 MILES NORTHWEST OF LANCASTER...MOVING SOUTHEAST AT 25
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
IRWIN AND LANCASTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3494 8078 3482 8079 3482 8057 3480 8056
      3460 8089 3464 8090 3470 8086 3475 8088
      3479 8088 3483 8091 3484 8087 3490 8088
      3492 8087 3501 8091 3507 8091
TIME...MOT...LOC 2124Z 303DEG 21KT 3523 8081 3514 8109

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:54 PM EDTSevere Thunderstorm WarningCAEOrangeburg42 min
Aug 11, 5:05 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry40 min
Aug 11, 5:24 PM EDTSpecial Weather StatementCAELancaster51 min
Aug 11, 6:26 PM EDTSpecial Weather StatementCAEChesterfield64 min
Aug 11, 6:27 PM EDTSpecial Weather StatementCAEClarendon48 min
Aug 11, 6:46 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster, Lee47 min
Aug 11, 7:54 PM EDTAreal Flood AdvisoryCAERichland111 min
Aug 11, 7:59 PM EDTSpecial Weather StatementCAEClarendon, Lee, Sumter61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.